Side Effects of Cancer Pain Medication
Cancer medication and the effects of cancer pain medication may not always be easily apparent. Cancer medication and pain expert Dr. Scott Fishman answer questions about cancer pain medication and cancer pain:
Q: What are the side effects of medication used to control cancer pain?
A: Unpleasant side effects from cancer treatments, as well as pain medications, are usually inevitable, but they also are usually controllable. All narcotics have side effects, and no one can predict which patient will feel which side effects.
Nausea and vomiting, sleepiness, itching, slowed breathing, and tolerance are all possible side effects, but they are still rarely a factor with regular opioids. Some patients feel sleepy when they are taking methadone but feel fine when taking morphine. Others feel exactly the opposite.
While I cannot anticipate all side effects, the one experience that everyone has is constipation. Unlike other side effects, which often fade after a while, the constipation never does while the patient is taking pain medication.
Constipation is such a consistent outcome that if a patient is not constipated, I wonder whether the dose is sufficient. Although annoying, constipation is controllable, and every patient on chronic opioids is also on a laxative.
Sometimes the most difficult part of controlling side effects is getting patients to talk about what is hurting them. The American culture of stoicism and our grin-and-bear-it mentality makes many people hesitant to talk about their pain for fear of complaining or appearing weak. An important part of pain medicine is asking people about their pain.
For example, a patient I was treating for a form of lung cancer was hesitant to take his medication because it hurt to swallow and he did not want to complain to his wife. His sore throat was caused by an infection that resulted from chemotherapy, so I prescribed an antifungal drug to eradicate it.
The inability to swallow medicines can be a significant problem. Questions about the best route for delivering medication to a terminally ill person comes up early and regularly, and it is an issue I constantly monitor. Pain relief is not going to work if a patient cannot tolerate its path into the body.
The pain reliever should not also cause pain. For this reason, I rarely give a patient pain medication by intermuscular injection. The injections usually are painful, and there are almost always other less painful methods that are just as direct, such as intravenous infusions, infusion under the skin, suppositories, or patches that deliver medicines directly into the bloodstream through the skin.
Sometimes one form of opioid works much better than other forms. I recently treated a patient for cancer pain with oxycodone pills. Not only was the oxycodone not quieting her pain, but it also was stirring up numerous side effects. So I switched her to a skin patch that releases a steady flow of the opioid fentanyl (brand name Duragesic). Fentanyl, a synthetic opioid that is 75 times to 125 times stronger than morphine, is the most fat-soluble of narcotics, so it quickly speeds through the skin and into the brain.
Although available in an injectable short-acting liquid, fentanyl through a patch offers a steady, sustained-released infusion. The patch is composed of layers of material that keep it glued to the skin, and it contains enough time-release medication to usually last for three days. The drug needs about half a day to reach its optimum dose.
Another side effect of opioids can be fatigue, which may appear as a loss of energy, exhaustion when trying normal activities, or a lot of daytime drowsiness. Again, the answer is adjusting the medication, perhaps changing to a different agent or a different route of administration.
There are also medications that help specifically with fatigue. In such cases, I may give fatigued patients a stimulant to counteract the sedation from the narcotic opioid drug. While trying to manage a patient's side effects, I try to limit the amount of medications the patient has to take and try to simplify the drugs and different dosing intervals. I also try to normalize the sleep cycle, cut back on multiple drugs, eliminate unnecessary drugs, and choose ones that do double duty.
Learn more about what ails you. Here are some common symptoms.See all »